Saturday, April 19, 2014

Another Long Day

I was at the barn early this morning - around 7:00 a.m., to give Red his meds and see how he was doing.  I had left Pie in his stall for company - Pie wasn't very happy about that.  Red was somewhat worried, and seemed uncomfortable.  He did manage to eat his Previcox and SMZs, which was a good thing - the Previcox with a little grain, and the SMZs with another small portion of watered grain so the pills dissolved.

I brought Dawn in and groomed her and she promptly flooded the aisle - she's in heat.  I put her in Pie's stall and turned Pie out.  Red immediately became very agitated and started kicking hard with his bandaged hind leg and screaming for Pie, and churning around in his stall.  Not good.  Red kicked the partitions - hard - a couple of times, so I went in his stall to hold him and keep him from kicking the concrete back wall - as hard as he was kicking he would likely have hurt himself.  He was both very uncomfortable - the bandage had slipped down in the night due to him sleeping on it - he had shavings on that side - and due to him constantly kicking.

I called the vet and they said they would send someone out to take off and redo his bandage and start him on longer-term sedation - that clearly was going to be necessary, as I'd suspected it might be.  It took the on-call vet a while to come, so I stayed with Red in his stall, holding his halter and attempting to calm him and keep him from kicking where he would injure himself.  For some reason, I remembered something a horse acquaintance had taught me years ago - she used to do Linda Tellington Jones TTouch work, and taught me to place a fingers on the inside and outside of the horse's ear and stroke upwards to help calm them.  Darned if it didn't work - Red got a little calmer and we survived until the vet got there, although it seemed like an endless time.

He was slightly sedated, and the vet removed his old bandage and did him a new one.  She also gave him an injection of Reserpine - this is a long-lasting sedative, and he can have a touch more every couple of days until he's sufficiently calm, at which point we'll hold him there.  He's already a bit more relaxed.  Apparently the only possible side effect is diarrhea, which we'll keep an eye out for.  (Reserpine is the drug that is sometimes used to deceive buyers into thinking they're purchasing a calm horse.)

Once Red was done, the vet on call ended up having to do double duty.  There was an elderly Arabian at our barn who had coliced badly about three weeks ago and then had recovered - he was in distress again - a lot of distress - he was throwing himself down and struggling, rubbing big scrapes on his body, and was in obvious severe pain.  His owner knew it was time, and had called for her regular vet but he was a ways away and said to have my vet put him to sleep so he wouldn't suffer.  I was there with her and held his halter as he was euthanized - he was a brave old fellow.  The vet was very respectful of him, closing his eyes and rearranging his head.  It's always sad when an old horse passes, but he had a good life and his owner took care of him always.

I did have a very fine ride outside on Pie (finally) at the end of the day, but it was still a very long and stressful day - I'm hoping Red will be settling down tomorrow.

9 comments:

  1. Oh Kate! That is a rough day! Hoping tomorrow is better...*hugs*

    ReplyDelete
  2. That was awfully nice of you to help the old Arab's owner through a difficult time.

    I hope the drugs can get Red through the next 10 days. Apparently, no one told him how badly he was hurt.

    ReplyDelete
  3. It's never a good day when you have to be there for the passing of a horse, but at least you finished it with something good, riding Pie. Good Pie.

    ReplyDelete
  4. A stressful and emotionally exhausting day. Hang in there.

    ReplyDelete
  5. I wondered if that was what you were going to give him (its known as liquid longe line ) around here, good stuff for its proper use ,like in Red's situation, but its terrible when it is used to deceive a buyer,in that when the horse comes out of it ,its can cause injury if they have bought more horse than they can handle and also if the new owner is unaware and the horse is injures, any new sedation can drop the blood pressure dangerously low!

    ReplyDelete
  6. Hang in there with Red. It sounds like rehab is going to be more difficult than surgery.

    ReplyDelete
  7. Thinking of you and Red. Hope everything smooths out a bit today with mother's little helper on board.

    ReplyDelete
  8. The "T-Touch ear rub" is what is recommended for horses colicking and the vet is on his/her way. Not that it would have helped the old Arabian, but it is something that calms. Apparently the movement of thumb-finger along the ear lowers the respiration rate. Makes the possessor of "thumb and finger" calmer, too. :o)

    Hope this is the last of the trauma for you. You've certainly had your share.

    ReplyDelete
  9. It was very kind of you to help the other owner. I hope Red settles into his rehab.

    ReplyDelete

Thank you for commenting - we appreciate it. No spam or marketing comments will be published.